Skip to Content
Authors Schmiedt CW, Bjorling DE
Author Profile(s)
Journal Vet Anaesth Analg Volume: 34 Issue: 1 Pages: 70-3
Publish Date 2007 Jan
PubMed ID 17238966
Abstract

A 100-microg hour(-1) transdermal fentanyl patch was applied to a 29-kg, 6-year-old, intact male mixed breed dog to help manage postoperative pain after total ear canal ablation and lateral bulla osteotomy. Two days later, the dog was found extremely sedated, and the reservoir of the transdermal patch was open. It was suspected that the dog ingested the contents of the reservoir of the transdermal patch and absorbed the fentanyl across its oral mucosa or through the gastrointestinal tract resulting in an overdose. The patch was removed, blood was drawn to determine serum fentanyl levels, and the dog recovered without incident. This clinical case documents the potential for neurologic sequelae, and bradycardia when fentanyl patches are used in animals to relieve postoperative pain.


webmaster@surgery.wisc.edu Copyright © 2017 The Board of Regents of the University of Wisconsin System